- 3 replies
- 401 views
- 5 followings
Metoprolol or Multaq?
As an active, semi-retired 72 year old, I have been recently diagnosed (April 2019) with paroxysmal AF and my cardiologist has had me on Metoprolol (25mg) and Eliquis for 2 months with minimal side effects. However, I do have a slow H/R at times in the mid-40's.I have had 24 hour+ AF episodes about once or twice per month for 3 months. My sleep apnea is well managed on a CPAP. I exercise at the gym about 4-5 times a week and just started a Yoga class which may help my AF.
Today, my new EP told me to drop Metoprolol and start Multaq (400 mg) twice a day. He said it should correct my slow H/R and has a good chance at stopping my AF episodes. However, my concern is the possible side effects (especially GI effects) from Multaq that I read about on this forum. On one hand, I could stay with Metoprolol which I have safely adjusted to--"if it ain't broke, don't fix it". On the other hand, I think Multaq may have a better chance of long term AF success, if I can handle the side effects.
Fortunately, my cardiologist and my EP are both top rated and highly respected in their medical fields in the Phoenix area.
What advice would you have for an AF newbie like me? Stay with Metoprolol or try Multaq? I appreciate your inputs.
Thanks for making this forum a very valuable resource for us new A-Fibbers!
alinanny, May 24, 2019 6:33am EST
I take both with no side effects from either but my doctor cut my Metoprolol in half because my heart rate was too low also so now I just take half at bedtime and none in the daytime. I have been A-fib free for over a year and my EP doctor said that's because the Multaq is working well for me. From my experience, I would encourage you to continue on them both but possiblly talking to your doctor about less of the Metoprool.
john1818, May 24, 2019 7:47am EST
I'm 77 years old and have been on two different doses of Metoprolol, 25mg and now 50mg twice a day. My cardiologist is concerned when my heart rate drops in the 50's. His suggestion to me was to put in a pacemaker to keep a normal rhythm. Fortunately, my heart rate infrequently runs in the low 50’s so I wasn't prepared to do that yet.
He never mentioned Multaq as an alternate. He has suggested taking Flecainide again that I once was on for a short time. I had him take me off of it after reading all the negatives and it did make my dizzy. So here I am riding it out with Metoprolol and Xaralto
MellanieSAF, May 24, 2019 11:53am EST
Multaq works well for many people. The GI effects tend to happen for about 10%-20% of those who start Multaq, and tend to last just a few days (that is why we suggest starting it when you will be home for a few days).
Metoprolol is a beta blocker. Since Multaq also has beta-blocking properties, it is normal to decrease or discontinue any other beta blocker, such as metoprolol, when starting Multaq to keep the heart rate from dipping too low.